Alert archive / Iowa / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 77, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 18, 2010, 12:06 AM CDT for Houston County, Minnesota; Allamakee County, Winneshiek County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 18, 2010, 12:06 AM CDT (05:06 UTC)
- Expired
- Jul 18, 2010, 12:45 AM CDT
- In force
- 39 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Allamakee County, IA, Winneshiek County, IA, Houston County, MN
The radar
The La Crosse radar (KARX), 55 km from the middle of the area, began a volume at 05:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 8:55 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 5.1 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 529 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1805 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:55 PM CDT, 9 hours 11 minutes earlier.
Area forecast discussion, Jul 17, 2:55 PM CDT, 9 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 255 PM CDT SAT JUL 17 2010 .SHORT TERM...TONIGHT THROUGH TUESDAY FORECAST FOCUS MAINLY ON CONVECTIVE POTENTIAL UNDER INFLUENCE OF ZONAL FLOW WITH EMBEDDED ENERGY. 19Z SURFACE ANALYSIS SHOWS HIGH PRESSURE REACHING FROM IA/IL UP THROUGH EASTERN WI/MICH. LOW PRESSURE CENTER OVER SD...WITH WARM FRONT ARCHING TO NEAR WHAPETON/BRECKENRIDGE..TO NORTH OF TWIN CITIES. WARM AND MOIST AIRMASS IN PLACE TO THE WEST...MAINLY WEST OF I-35. TO THE EAST...INFLUENCE FROM HIGH PRESSURE AND DRIER AIRMASS ALLOWING DEWPOINTS TO MIX OUT. REGIONAL RADAR LOOPS SHOW SEVERAL SMALL CELLS IN THE WARM ADVECTION ZONE AHEAD OF THE WARM FRONT...OVER NORTHWEST/WEST CENTRAL WI. LARGER CLUSTER OF THUNDERSTORMS OVER CENTRAL/NORTHERN MN. LATEST ANALYSIS SUGGEST STRONG TO SEVERE CONVECTION ACROSS CENTRAL MN...EVOLVING SOUTH AND SOUTHEAST INTO AND THROUGH THE FORECAST AREA THIS EVENING. WITH LOWER DEWPOINTS THIS AFTERNOON...NEVER REALLY MET HEAT INDEX CRITERIA. HAVE CANCELED THAT. ATMOSPHERE VERY UNSTABLE TO THE WEST OF THE FORECAST AREA...AND MARGINALLY SO OVER THE FORECAST AREA. NEGATIVE AREA /CAP/ SEEN IN MODEL FORECAST AND OBSERVED SOUNDINGS LIMITING CONVECTIVE SCOPE AT THE CURRENT TIME...BUT EXPECT ACTIVITY TO EXPAND THROUGH THE AFTERNOON AND EVENING. CURRENT ACTIVITY GOING ON THE EDGE OF THE BEST INSTABILITY AND WEAKEST CAP...AND EXTRAPOLATING THIS WOULD TAKE THE CONVECTIVE CLUSTER SOUTH ALONG AND WEST OF THE MISSISSIPPI RIVER THIS EVENING. SOME ACTIVITY ALSO MOVING THROUGH WI AS WELL... SO HIGH POP FOR FORECAST AREA STILL LOOKS ON TARGET AS THE LOW AND COLD FRONT PROGRESS THROUGH THE REGION. ACTIVITY WILL SHIFT EAST OF THE FORECAST AREA LATE TONIGHT INTO EARLY SUNDAY...ALLOWING HIGH PRESSURE TO TAKE UP RESIDENCE BRIEFLY FOR SUNDAY NIGHT/EARLY MONDAY TIMEFRAME. BUT WITH A ZONAL FLOW REGIME IN PLACE...THIS RESPITE WILL BE SHORT-LIVED. THE NEXT DISTURBANCE IN THE FLOW ALREADY LOOKS TO PROVIDE A THREAT FOR CONVECTION AGAIN BY MONDAY AFTERNOON/EVENING. THE FRONT THAT MOVES THROUGH TONIGHT WILL STALL EAST/WEST JUST TO OUR SOUTH...ACROSS NEB/IA/IL. AS THIS DISTURBANCE MOVES THROUGH...CONVECTION IS ANTICIPATED ALONG AND NORTH OF THE FRONT. SO HIGHEST RAIN CHANCES WILL BE GENERALLY OVER THE SOUTHERN ZONES...BUT AT LEAST A SMALL CHANCE EVEN INTO THE NORTHERN SECTIONS OF THE FORECAST AREA. && .LONG TERM...TUESDAY NIGHT THROUGH NEXT SATURDAY ZONAL FLOW REGIME LOOKS TO PREVAIL THROUGH MUCH OF THE WEEK... ALTHOUGH MODELS SUGGESTING THAT THE PATTERN STARTS TO BECOME MORE AMPLIFIED LATE IN THE WEEK. THE WEST TO EAST FLOW LOOKS TO KEEP A PARADE OF SHORT WAVE TROUGHS MOVING THROUGH THE UPPER MIDWEST. AND THE AFOREMENTIONED STALLED FRONT LOOKS TO LINGER AS WELL. SO... FEELING IS THAT THERE WILL BE A CONTINUED THREAT FOR RAIN FROM TIME TO TIME EACH DAY THROUGH FRIDAY. HAVE MAINTAINED RAIN CHANCES THROUGH THE WEEK AS A RESULT...ALTHOUGH IT CERTAINLY WON'T RAIN CONSTANTLY. THERE WILL BE MORE DRY PERIODS THAN WET...BUT PINNING DOWN THE TIMING IS DIFFICULT. AS WE GET TO FRIDAY...THE GFS FASTER WITH THE AMPLIFICATION PROCESS...AND SENDS A WAVE THROUGH THE REGION WITH A CHANCE FOR RAIN. ECMWF SLOWER...AND DEVELOPS A DEEPER TROUGH/CLOSED CIRCULATION OVER SASK/MB BY FRIDAY NIGHT. MODELS COMPLETELY OUT OF PHASE BY THIS TIME...AND NOT SOLD ON WHICH IS CORRECT AT THIS POINT. FOR NOW HAVE OPTED TO LEAVE SATURDAY DRY... MORE IN LINE WITH THE GFS. WILL HAVE TO WATCH HOW THIS EVOLVES. && .AVIATION...TODAY AND TONIGHT CONDITIONS SHOULD REMAIN VFR FOR MOST OF THE NIGHT. HOWEVER...A THUNDERSTORM COMPLEX MOVING OUT OF CENTRAL MINNESOTA COULD AFFECT THE TAF SITES. A STRONG THUNDERSTORM COMPLEX WILL DEVELOP ACROSS CENTRAL MINNESOTA AND IS EXPECTED TO MOVE S-SE OVERNIGHT. CURRENT TRACKS COULD TAKE IT INTO IOWA OR WISCONSIN. WITH THIS UNCERTAINTY...HAVE INCLUDED CB IN THE LATEST TAFS BUT NOT A MORE AGGRESSIVE FORECAST. HOWEVER...THE SYSTEM...IF IT DOES AFFECT THE TAF SITE...COULD PRODUCE WINDS IN THE 40-60 MPH RANGE. A RETURN TO VFR IS FORECAST AS THE DAY PROGRESSES ON SUNDAY. && .HYDROLOGY... STORMS MOVING THROUGH THE FORECAST AREA TONIGHT HAVE THE POTENTIAL TO BE VERY EFFICIENT RAINFALL MAKERS. WARM CLOUD DEPTH WILL BE 3-4 KM AND PRECIPITABLE WATER UP AROUND 2 INCHES. ALSO IS SOME HINT AT REGENERATION AND BACKWARD PROPAGATION INTO THE BETTER SUPPORT... ESPECIALLY OVER MN/IA. THIS COULD LEAD TO LOCALIZED FLOODING CONCERNS TONIGHT WEST OF THE MISSISSIPPI RIVER. ALSO...WITH SEVERAL DISTURBANCES AND REPEATED RAIN CHANCES THROUGH THE WEEK...THERE IS AT LEAST THE POTENTIAL FOR SOME FLOODING PROBLEMS WHERE RAIN FALLS ON THE SAME AREAS. BUT WITH THE UNCERTAINTIES ON JUST WHERE AND WHEN...WILL NOT GO WITH ANY WATCH AT THIS TIME. RATHER WILL MAINTAIN THE HYDROLOGIC OUTLOOK FOR THE TIME BEING. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM...MW AVIATION...BAUMGARDT HYDROLOGY...MW
Hazardous weather outlook, Jul 17, 9:17 PM CDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 917 PM CDT SAT JUL 17 2010 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-181100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 917 PM CDT SAT JUL 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS THAT DEVELOPED OVER CENTRAL MINNESOTA LATE THIS AFTERNOON HAVE FORMED INTO A LINE OF STRONG THUNDERSTORMS NEAR THE TWIN CITIES. THESE STORMS ARE EXPECTED TO TRACK EAST-SOUTHEAST OVERNIGHT AND MOVE ACROSS WESTERN WISCONSIN AND NORTH CENTRAL WISCONSIN THROUGH 3 AM...WHICH IS HOW LONG A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL. THE MAIN SEVERE THREATS LOOK TO BE DAMAGING WINDS...LOCALLY HEAVY RAINS AND FLASH FLOODING. ANOTHER COMPLEX OF STORMS IN SOUTHWEST MINNESOTA IS EXPECTED TO TRACK SOUTHEAST INTO NORTH CENTRAL IOWA TONIGHT...BUT MAY POSE A THREAT TO SOUTHEAST MINNESOTA AND NORTHEAST IOWA OVERNIGHT AS WELL. A FEW STORMS MAY LINGER INTO SUNDAY MORNING...BUT THESE ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MORE THUNDERSTORM CHANCES SPREAD INTO THE AREA FOR MUCH OF THE MONDAY NIGHT THROUGH FRIDAY PERIOD. IT IS TOO EARLY TO DETERMINE THE DETAILS OF ANY SEVERE THREAT WITH THESE THUNDERSTORMS. HOWEVER...IF MORE HEAVY RAIN FALLS TONIGHT...ANY HEAVY RAINS FROM THUNDERSTORMS NEXT WEEK WOULD HAVE THE POTENTIAL TO CREATE FLOODING PROBLEMS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SOME SPOTTER GROUPS APPEARS LIKELY TONIGHT... ESPECIALLY EAST OF THE MISSISSIPPI RIVER. THE MAIN THREAT AND POTENTIAL ACTIVATION TIMES LOOK TO BE THROUGH 3 AM. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. RRS/BAUMGARDT/HALBACH
In the hours before
Local storm report, Jul 17, 7:26 PM CDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
726 PM CDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 2 SW HOKAH 43.74N 91.38W
07/17/2010 E1.00 INCH HOUSTON MN LAW ENFORCEMENT
&&
ADAMSLocal storm report, Jul 17, 7:49 PM CDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
749 PM CDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM HAIL 1 W HOKAH 43.76N 91.37W
07/17/2010 E1.25 INCH HOUSTON MN PUBLIC
&&
ADAMSLocal storm report, Jul 17, 7:58 PM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
758 PM CDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG 1 SW HOKAH 43.75N 91.36W
07/17/2010 HOUSTON MN LAW ENFORCEMENT
SEVERAL TREES DOWN ALONG HIGHWAY 44 SOUTHWEST OF TOWN.
&&
ADAMSSpecial weather statement, Jul 17, 8:56 PM CDT, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 856 PM CDT SAT JUL 17 2010 MNZ079-WIZ029-032>034-180245- BUFFALO-CLARK-JACKSON-TREMPEALEAU-WABASHA- 856 PM CDT SAT JUL 17 2010 ...STRONG TO SEVERE THUNDERSTORMS APPROACHING BUFFALO...CLARK... JACKSON...TREMPEALEAU AND WABASHA COUNTIES... AT 844 PM...DOPPLER RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS NEAR MINNEAPOLIS MOVING EAST SOUTHEAST AT 55 MPH. THIS LINE OF THUNDERSTORMS HAS A HISTORY OF PRODUCING SEVERE WIND DAMAGE ACROSS CENTRAL MINNESOTA. THIS LINE OF STORMS IS EXPECTED TO BE INTO BUFFALO COUNTY BY 10 PM...TREMPEALEAU COUNTY BY 1030 PM... AND JACKSON AND CLARK COUNTIES BY 11 PM. FREQUENT DANGEROUS LIGHTNING MAY ACCOMPANY THESE THUNDERSTORMS. SEVERE WEATHER HAS BEEN REPORTED WITH THESE STORMS. WARNINGS MAY BE NEEDED AS THESE STORMS GET CLOSER LOCATIONS THAT MAY BE AFFECTED INCLUDE... MODENA...CHIMNEY ROCK...ARCADIA...NORTHFIELD...AND HUMBIRD. PREPARE NOW FOR POSSIBLE STRONG TO DAMAGING THUNDERSTORM WIND GUSTS. MOVE INDOORS AND AWAY FROM WINDOWS IF A WARNING IS ISSUED. HALBACH
Special weather statement, Jul 17, 11:18 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1118 PM CDT SAT JUL 17 2010 MNZ088-095-096-180515- FILLMORE-HOUSTON-WINONA- 1118 PM CDT SAT JUL 17 2010 ...STRONG THUNDERSTORMS EXPECTED IN FILLMORE...HOUSTON AND WINONA COUNTIES... AT 1116 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM STOCKTON TO CARIMONA...MOVING EAST AT 30 MPH. WIND GUSTS OF 40 TO 50 MPH AND FREQUENT DANGEROUS LIGHTNING MAY ACCOMPANY THESE STRONG THUNDERSTORMS. LOCATIONS THAT MAY BE AFFECTED INCLUDE... PRESTON...LANESBORO...RUSHFORD AND HOUSTON. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM SUNDAY MORNING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND WESTERN WISCONSIN. HALBACH
Local storm report, Jul 17, 11:36 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1136 PM CDT SAT JUL 17 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM FLOOD AUSTIN 43.67N 92.97W
07/17/2010 MOWER MN LAW ENFORCEMENT
WATER COVERING PART OF EAST BOUND LANES OF INTERSTATE 90
NEAR MILE MARKER 179 AND A HALF. ALSO SOME STREET
FLOODING AROUND SECTIONS OF AUSTIN.
&&
ADAMSThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 11:10 PM CDT | Areal Flood Advisory | ARX | Mower | 66 min |
| Jul 17, 11:43 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Houston, Winona | 32 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2010Severe Thunderstorm Warnings in Minnesota, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.